Texas, 2004

Flash Flooding in Texas, July 30, 2004

July 30, 2004 · NWS EWX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 30, 2:00 AM CST, 4 hours earlier.

Area forecast discussion, Jul 30, 2:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 AM CDT FRI JUL 30 2004

.DISCUSSION...
EARLY THIS MORNING TSTMS CONTINUE FROM FREER WEST TO THE RIO GRANDE
RIVER AND OVER NORTHEAST MEXICO...WEST OF EAGLE PASS. THE OLD OUTFLOW
BOUNDARY FROM THURSDAY EVENINGS TSTMS WAS LOCATED FROM EAGLE PASS TO
JOURDANTON AND HALLETTSVILLE. TSTMS WILL ONCE AGAIN DEVELOP IN THE
VICINITY OF THIS BOUNDARY TODAY AS THE UPPER LEVEL TROF LOCATED OVER
THE TEXAS PANHANDLE AND CENTRAL PLAINS MOVES EASTWARD. EXPECT THESE
STORMS TO MOVE/PROPAGATE EAST AND NORTHEAST WITH THE APPROACH OF THE
UPPER TROF. PWS FROM THE 00Z SOUNDINGS AT DRT AND CRP WERE AROUND 2
INCHES. THE GFS SOLUTION KEEPS THE PWS AROUND 2 INCHES TODAY FOR
SOUTH CENTRAL TEXAS. THUS WILL RECONFIGURE AND EXTEND THE FLOOD
WATCH FOR FLASH FLOODING. THE WATCH WILL INCLUDE ALL OF SOUTH
CENTRAL TEXAS AND WILL BE EXTENDED TO MIDNIGHT TONIGHT.

THE RAIN EVENT WILL END ONCE THE UPPER TROF AXIS MOVES EAST INTO THE
MIDDLE MISSISSIPPI VALLEY ON SATURDAY. HOWEVER SLIGHT CHANCE POPS
WILL CONTINUE FOR THE SOUTHEAST COUNTIES SATURDAY AND SUNDAY. THE
SEA-BREEZE WILL BE ACTIVE AS WEAK UPPER LEVEL TROFFINESS WILL REMAIN
ALONG THE MIDDLE AND UPPER TEXAS COAST.

OTHERWISE THE UPPER LEVEL HIGH PRESSURE SYSTEM OVER ARIZONA WILL
SHIFT EASTWARD INTO NEW MEXICO ON SATURDAY. THIS UPPER RIDGE WILL
BUILD OVER TEXAS NEXT WEEK KEEPING THE WX DRY AND SEASONABLE ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              91  75  93  76 /  50  50  10   0
AUSTIN BERGSTROM INTL AIRPORT  91  72  93  73 /  50  50  10   0
DEL RIO INTL AIRPORT           93  76  95  77 /  20  20  10   0
SAN ANTONIO INTL AIRPORT       90  76  93  76 /  50  50  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU MIDNIGHT TONIGHT GENERALLY SOUTH OF A LINE FROM JARRELL TO SAN
ANTONIO...UVALDE AND EAGLE PASS.

&&

13/06
Hazardous weather outlook, Jul 30, 4:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 AM CDT FRI JUL 30 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...

HEAVY RAINS ACROSS SOUTH CENTRAL TEXAS TODAY AND TONIGHT WILL PRODUCE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

The radar

The Austin/San Antonio radar (KEWX), 112 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Medina

When
July 30, 6:00 AM CST to 8:30 AM CST
Where
Medina County, Northwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Between 2 and 3 inches of rain was indicated northwest of Hondo in the early morning hours. Maximum amounts were near 4 inches just to the north of D'Hanis. The Sheriff's Department reported FM1796 and FM462 closed north and west of Hondo in the mid morning.

Flash Flood, Uvalde

When
July 30, 6:00 AM CST to 8:30 AM CST
Where
Uvalde County, Northeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

The northeast quarter of Uvalde County received a general rainfall of 1 inch in the early morning hours. Highest totals were 3 to 4 inches between Utopia and Garner Park. Several roads in and around the park were closed due to flash flooding through the mid-morning.

Flash Flood, Bandera

When
July 30, 6:30 AM CST to 8:30 AM CST
Where
Bandera County, Tarpley
Reported by
EMERGENCY MANAGER
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

The Bandera Emergency Manager reported rainfall of up to 3 inches between Tarpley and Bandera. Flash flooding closed FM470 southwest of Bandera through the mid-morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415840, 5415841, 5415839.